Heparin, an anticoagulant medication used therapeutically and prophylactically, may have thrombotic complications that are paradoxical in nature. There is growing awareness, as evidenced by recent reports, that heparin has a small but definite incidence of causing thrombocytopenia (6 to 8 days after initiation of therapy) associated with platelet aggregation causing intravascular thrombosis, with potentially devastating morbidity and mortality. We review this phenomenon and bring attention to a recent case that resulted in a 10 X 19 cm full-thickness skin necrosis of the thigh. This case clearly implicates heparin as the "aggregating factor" of platelets, resulting in intravascular thrombosis. No risk factors have been identified that place a patient at increased risk for this phenomenon. This disorder occurs in patients who have received all forms of heparin. Therefore all patients receiving heparin are considered at risk. Early recognition of thrombocytopenia in patients receiving heparin will alert the physician to this disorder.